ADDICTION & RECOVERY Category in Blog

NYC HEALTH ALERT: Presence of fentanyl in cocaine contributing to increase in drug overdose deaths

On June 1st, the New York City Department of Health and Mental Hygiene issued a health advisory alert concerning the presence of fentanyl in cocaine and its contributing to increase in drug overdose deaths.  They warn that people who use cocaine recreationally are at exceptionally high risk of overdose.

Fentanyl is a potent opioid that can be mixed into illicitly sold drugs, often without the buyer’s knowledge. In New York City, fentanyl was involved in 44% of overdose deaths during 2016, up from 16% in 2015 and is driving the increase in overdose deaths. During 2016 there were more fatal overdoses than any year on record: when data are finalized the tally is expected to exceed 1,300, up from 937 in 2015.

Fentanyl has been most commonly present in heroin-involved deaths; however, fentanyl has been increasingly identified in overdose deaths involving cocaine, without heroin. In 2016, 37% of overdose deaths involved cocaine and fentanyl without heroin, up from 11% in 2015.  Provisional 2017 data suggests that fentanyl is present in more than one third of overdose deaths involving cocain e without heroin.

The NYPD Police laboratory testing data has confirmed the presence of fentanyl mixed in with cocaine products. Opioid naïve individuals, such as people who use cocaine occasionally, are at exceptionally high risk of overdose.

The NYPD laboratory testing has also identified the presence of fentanyl in benzodiazepines and opioid analgesics acquired from non-pharmaceutical sources, as well as heroin, ketamine and methamphetamine.

Fentanyl is a synthetic, short-acting opioid analgesic with a potency 50 to 100 times that of morphine. Fentanyl carries a high risk of overdose, and recent national cases of fentanyl-related morbidity and mortality increasingly have been linked to illegally manufactured fentanyl and fentanyl analogues. These drugs are sold illicitly for their heroin-like effects and may be mixed with heroin and/or cocaine with or without the user’s knowledge. In addition, recent law enforcement seizures in several j urisdictions across the United States, including New York City, have identified fentanyl sold in powder and pill formulations, which may be marked as other substances, including benzodiazepines and opioid analgesics.

The New York City Department of Health and Mental Hygiene is alerting medical personnel that: (1) due to the presence of fentanyl a higher dose or multiple doses of naloxone per overdose event may be required to reverse some opioid-involved overdoses; (2) patients presenting to emergency departments with symptoms indicating opioid intoxication may be unaware that they ingested fentanyl. Providers should be mindful that fentanyl is not detected by standard urine screens.

Clinical Information:

• Fentanyl is an opioid analgesic. The biological effects of fentanyl are indistinguishable from those of heroin.
• Treatment is the same as for other opioid overdose, however, larger than usual doses of naloxone (2-10mg) might be required for reversal of the opioid effects.
• Fentanyl is not detected by standard urine opioid immunoassays; therefore, opioid exposure should not be ruled out based on toxicology screen results. Consult your laboratory for preferred testing methods.
• Symptoms of overdose are characteristic of central nervous system depression: lethargy, respiratory depression, pinpoint pupils, change in consciousness, seizure, and/or coma.